Hail, Greeley
- When
- August 8, 3:03 AM CST
- Where
- Greeley County, Spalding
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.683, -98.367
Large hail broke the windows our of a police cruiser in extreme northeast Greeley county around 4 am. There were reports of substantial crop damage in northeast Greeley county from this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Large hail broke the windows our of a police cruiser in extreme northeast Greeley county around 4 am. There were reports of substantial crop damage in northeast Greeley county from this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 2:15 AM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 315 AM CDT SUN AUG 8 2004 .DISCUSSION...NO SIG CHANGES TO CURRENT FCST. RELATIVELY WEAK LOW PRESSURE CENTERS LOCATED IN CNTRL SD...N CNTRL NE...AND OVR THE NRN FRONT RANGE OF CO...WITH COLD FRONT DRAPED FROM SD LOW...BACK INTO NWRN NE AND INTO NERN CO. WARM FRONT EXTENDS FROM LOW IN SD E INTO MN. PRE-FRONTAL TROF FROM LOW IN SD...S THRU CNTRL NE AND INTO WRN KS. UPR LVLS HAVE TWO AREAS OF SHORTWAVE ENERGY...LEAD FROM ERN SD INTO NERN NE...WITH SPACE PICS SHOWING SECONDARY WAVE JUST PUSHING INTO THE DAKOTAS. SOME SW RIDGING GOING ON AHEAD OF ALL THIS INTO ERN KS AND MS. AS THOUGHT 24 HRS AGO...LEAD UPR WAVE AND TROF PROVIDED MEANS FOR CURRENT CONVECTION ACROSS SD AND INTO NRN NE TONIGHT WITH SRN PORTION OF ELEVATED STORMS THAT INITIATED OVER THE HIGHLANDS OF CO PUSHING SE AND WEAKENING QUICKLY AS STORMS TRY TO RIDE INTO UPR LVL WARMTH. NRN BRANCH HOWEVER CONTINUES TO CHUG ALONG TO THE SSE WITH ERN MOST SHORTWAVE...WHILE RENEWED CONVECTION IS BEGINNING AGAIN ACROSS WRN SD IN RESPONSE TO THE COLD FRONT AND MARGINALLY STRONGER UPR LVL WAVE. ALL IN ALL...VERY MUCH AS PLANNED. FOR TODAY...KEEPING CURRENT THINKING FOR THE MOST PART...WITH SOME EARLY AM TS/SHRA THRU NRN CWA...THEN A FEW MORE AND STRONGER STORMS INITIATING ALONG AND AHEAD OF COLD FRONT UNDER INFLUENCE OF SECOND SW. NEAR TERM MDLS CONTINUE TO WANT TO SPIN UP LOW ALONG FRONT INTO CNTRL KS LATER TODAY...AND CURRENT UPR FLOW PATTERN AND SFC PRESS DROPS WOULD SUPPORT THIS. BY EARLY AFTERNOON...PREFERRED AREA FOR LL CONVERGENCE AND TS INITIATION WOULD BE NEAR/ACROSS NERN CWA...MOVING S AND EXPANDING WWD THRU THE AFTERNOON INTO BETTER OVERALL INSTABILITY...WHERE LESS CLOUDS AND BETTER HEATING WILL BE FOUND. LOW TO MID 60 DPTS...SFC BASED CAPES NEAR 3000 AND ML CAPES APPROACHING 2000 WITH ENOUGH SUNSHINE COULD MEAN SOME SEVERE. SFC HEATING NEAR/AHEAD OF FRONT WILL MEAN MUCH TODAY...SO WILL HAVE TO CONTINUE TO MONITOR CWA FOR BEST POSSIBILITY OF SEVERE STORMS WHICH RIGHT NOW CONTINUES TO LOOK TO BE ACROSS THE SERN TO SRN PORTION OF THE FORECAST AREA BY MID/LATE AFTERNOON. BEYOND TODAY...NO SIG CHANGES TO REST OF FCST...AS COOL DOWN CONTINUES BEHIND FRONT THROUGH MID WEEK...WITH CHANCE FOR PRECIP ON TUE STILL HOLDING UNDER GOOD ISENTROPIC LIFT...ALTHOUGH RELATIVELY DRY LOWER LVLS SHOULD PRECLUDE MUCH IN THE WAY OF RAIN...AND ATMOSPHERE WILL TAKE SOME TIME TO SATURATE FROM TOP DOWN TO GET PRECIP AT SFC. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 702 PM CDT SAT AUG 7 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-081200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 702 PM CDT SAT AUG 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SMALL CHANCE FOR THUNDERSTORMS AFTER 2 AM IN SOUTH CENTRAL NEBRASKA...MAINLY NORTHWEST OF A GRAND ISLAND TO HOLDREGE LINE. ISOLATED THUNDERSTORMS FROM WESTERN NEBRASKA MAY MOVE INTO THIS REGION LATE TONIGHT. THE PRIMARY HAZARD WILL BE GUSTY WINDS OVER 35 MPH AND LIGHTNING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER OVER PARTS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS SUNDAY MORNING. THESE ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BY EARLY AFTERNOON...A COLD FRONT WILL PUSH INTO SOUTH CENTRAL NEBRASKA AND BE THE FOCUS FOR THUNDERSTORMS TO REDEVELOP. THE ATMOSPHERE WILL BE MODERATELY UNSTABLE...ESPECIALLY SOUTH OF INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA AND ACROSS ALL OF NORTH CENTRAL KANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT BY 2 PM. THE PRIMARY HAZARDS WILL BE HAIL TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS IN EXCESS OF 50 MPH. THE ENTIRE AREA OF THUNDERSTORMS WILL MOVE SOUTHEAST...BUT LINGER INTO THE EARLY EVENING ACROSS NORTH CENTRAL KANSAS. THE THUNDERSTORMS WILL PUSH OUT THE OUTLOOK AREA AROUND SUNSET SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. NOAA/NWS/MORITZ
The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 09:04 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413205, 5413206.